Alert archive / Kansas / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at May 14, 2020, 2:59 AM CDT for 13 counties in Kansas. It took effect at May 14, 2020, 6:00 PM CDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2020, 2:59 AM CDT (07:59 UTC)
- In effect from
- May 14, 2020, 6:00 PM CDT
- Expired
- May 16, 2020, 6:16 AM CDT
- In force
- 36 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
263 WGUS63 KICT 140759 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 259 AM CDT Thu May 14 2020 ...Multiple rounds of heavy rain possible through Saturday... .Recent rain has resulted in saturated soils over much of south central and southeast Kansas. Additional rounds of showers and thunderstorms may bring an additional 1 to 3 inches of rain with locally higher amounts possible. KSZ069>072-083-092>096-098>100-142200- /O.NEW.KICT.FF.A.0002.200514T2300Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 259 AM CDT Thu May 14 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY EVENING... The National Weather Service in Wichita has issued a * Flash Flood Watch for portions of South Central Kansas and Southeast Kansas, including the following areas, in South Central Kansas, Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * From this evening through Saturday evening. * Multiple rounds of showers and thunderstorms will bring the potential for heavy rainfall through Saturday. Repeated rounds of heavy rain may promote flooding or flash flooding, especially in low-lying areas. Urban flooding will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Remember to turn around, don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
4 follow-up statements
913 WGUS63 KICT 142038 FFAICT Flood Watch National Weather Service Wichita KS 338 PM CDT Thu May 14 2020 ...Multiple rounds of heavy rain possible through Saturday... .Recent rain has resulted in saturated soils over much of south central and southeast Kansas. Additional rounds of showers and thunderstorms may bring an additional 1 to 3 inches of rain with locally higher amounts possible. KSZ069>072-083-092>096-098>100-151045- /O.CON.KICT.FF.A.0002.200514T2300Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 338 PM CDT Thu May 14 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch continues for * portions of South Central Kansas and Southeast Kansas, including the following areas, in South Central Kansas, Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Through Saturday evening. * Multiple rounds of showers and thunderstorms will bring the potential for heavy rainfall through Saturday. Repeated rounds of heavy rain may promote flooding or flash flooding, especially in low-lying areas. Urban flooding will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Remember to turn around, don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
117 WGUS63 KICT 150815 FFAICT Flood Watch National Weather Service Wichita KS 315 AM CDT Fri May 15 2020 ...Multiple rounds of heavy rain possible through Saturday... .Recent rain has resulted in saturated soils over much of south central and southeast Kansas. Additional rounds of showers and thunderstorms may bring an additional 1 to 3 inches of rain with locally higher amounts possible. KSZ069>072-083-092>096-098>100-152215- /O.CON.KICT.FF.A.0002.000000T0000Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 315 AM CDT Fri May 15 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch continues for * portions of South Central Kansas and Southeast Kansas, including the following areas, in South Central Kansas, Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Through Saturday evening. * Multiple rounds of showers and thunderstorms will bring the potential for heavy rainfall through Saturday. Repeated rounds of heavy rain may promote flooding or flash flooding, especially in low-lying areas. Urban flooding will also be possible. * Rises on rivers and streams are also possible, which may lead to possible river flood warnings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Remember to turn around, don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ Ketcham
295 WGUS63 KICT 152119 FFAICT Flood Watch National Weather Service Wichita KS 419 PM CDT Fri May 15 2020 ...Additional heavy rain possible through Saturday... .Soils are well saturated after multiple days of rainfall in south central and southeast Kansas. Additional rounds of showers and thunderstorms may bring an additional 1 to 2 inches of rain with locally higher amounts possible. KSZ069>072-083-092>096-098>100-161130- /O.CON.KICT.FF.A.0002.000000T0000Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 419 PM CDT Fri May 15 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch continues for * portions of South Central Kansas and Southeast Kansas, including the following areas, in South Central Kansas, Butler, Cowley, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Through Saturday evening. * Showers and thunderstorms will bring the potential for heavy rainfall through Saturday. After repeated rounds of heavy rain this has resulted in flooding or flash flooding in some locations, especially in low-lying and urban areas. Additional rainfall could cause more locations to see flooding and flash flooding. Urban flooding will also be possible. * Rises on rivers and streams are occurring and have led to river flood warnings. There could be rises on other rivers and streams which may result in more river flood warnings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Remember to turn around, don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
837 WGUS63 KICT 161116 FFAICT Flood Watch National Weather Service Wichita KS 616 AM CDT Sat May 16 2020 KSZ069>072-083-092>096-098>100-161230- /O.CAN.KICT.FF.A.0002.000000T0000Z-200517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 616 AM CDT Sat May 16 2020 ...FLASH FLOOD WATCH IS CANCELLED... While isolated to scattered thunderstorms may redevelop this afternoon, the threat of widespread flash flooding has greatly diminished. Therefore, the Flash Flood Watch for portions of South Central Kansas and Southeast Kansas has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at May 13, 11:45 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 13, 11:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1145 PM CDT Wed May 13 2020 .SYNOPSIS... Issued at 426 PM CDT Wed May 13 2020 A trough is positioned on the eastern Rockies and moving eastward tonight while another wave is set over the Great Basin. The dry line for the eastern system is still along the Kansas/Colorado border into the Panhandles. There is a warm front which has made little northern progress given the ongoing drizzle in south central and convection in southeast Kansas. Persistent precipitation in south central and southeast Kansas has lasted through the day thus minimal breaks in the cloud cover. Warm air advection has allowed for a boost in temperatures comparatively to the past couple of days as values are roughly 10 degrees higher. && .SHORT TERM...(This evening through Saturday night) Issued at 426 PM CDT Wed May 13 2020 Highlights: 1) Thunderstorm potential tonight near but mainly north of the I-70 corridor 2) Strong and severe thunderstorms southeast of KS Turnpike on Thursday 3) Thunderstorm and flooding potential Friday and Saturday 4) Warmer Challenges: 1) Precipitation chances tonight 2) Rainfall amounts and respective flooding issues 3) Convection for Thursday to Saturday Changes: Slight adjustments to precipitation chances As highlighted the past few days, this period remains active with multiple rounds of showers and thunderstorms. There could be strong to severe thunderstorms with large hail and damaging winds. A rainy week and any additional rainfall will certainly lead to flooding concerns in the coming days especially across southeast Kansas where the amounts are expected to be the greatest. Tonight - The low pressure system and respective boundaries will slowly move east tonight. It still appears that the dry line should stay off to the west. Moisture transport directly into Oklahoma and the eastern half of Kansas has persisted through the day and should through tonight. Low clouds and drizzle are certainly a limiting factor in the convective potential in south central Kansas keeping the cap in place. It is possible that there may be some breaks later on, but this probably won't be enough to destabilize the environment for what is needed. While this is said, any storms that develop in southwest Kansas and track eastward could move into south central Kansas. Thus the possibility exists for Harper/Kingman/Sumner counties, but it would likely be limited and diminish in intensity quickly after arrival. Attention next turns to central Kansas as the frontal boundary pushes northward and the subsequent wave moves east. An increase in moisture transport, instability and frontogenesis is anticipated in that area tonight. There is potential for strong to severe storms north of the I-70 corridor after 9PM tonight. The Storm Prediction Center has adjusted their slight risk for that area and pushed it even further north limiting it to along the central and eastern Kansas/Nebraska border. Reflectively models are showing that trend as well keeping convection closer to the border. Thursday - A persistent trend exists that the focus will be east of the Kansas Turnpike with models showing 0-3km MUCAPE of 3-4.5k J/kg and about 20-30kts of 0-6km bulk shear. The RAP has a bit more shear which is closer to 40kts. Strong to severe thunderstorms remain possible in the afternoon and early evening hours that may start as supercells then could modify depending on cold pools. The threats are large hail near golf ball size and potentially 60 mph winds. There is some uncertainty as highlighted in the previous discussion; however, the parameters can't underplay the severe weather potential. Friday and Saturday - Another wave is anticipated to move through on Friday, but there is less instability. Oklahoma is more likely to see strong to severe storms. The threat exists in Kansas; however, the outlook is better on Saturday when a trough moves across. Strong to severe thunderstorms will once again be possible. The potential may be in south central and southeast portions of the state, but it still a bit early to highlight any specific area. Stay tuned for more information. .LONG TERM...(Sunday through Wednesday) Issued at 426 PM CDT Wed May 13 2020 Highlights: Quieter and warmer A ridge should move in on Sunday then stay put through next Wednesday. This will certainly be a welcome change following the rainy week, and the ground should be able to dry up a bit. Temperatures are forecast to be in the upper 70s to lower 80s which will be another nice change from the cooler first half of this week. Outdoor activities should flourish. Enjoy! && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1134 PM CDT Wed May 13 2020 Areas of IFR and LIFR conditions continue across much to the region but MVFR and some VFR conditions are starting to come back. This is allowing a significant amount of warmer air to move into the region during the night. This will help destabilize the atmosphere and will bring the chances for showers and thunderstorms into the region through the mid morning and into the afternoon. Very heavy rain and severe thunderstorms will be possible along South Central Kansas with HUT, ICT and CNU terminals will be the most affected by this afternoon. RSL, GBD and SLN are likely to be on the fringes of this thunderstorm activity. This thunderstorm activity is expected to abate toward the end of this TAF period. Metzger && .HYDROLOGY... Issued at 426 PM CDT Wed May 13 2020 This has certainly been a wet period with three day rainfall totals from 2 to 3 inches across south central and southeast Kansas which doesn't include the precipitation that fell since 7AM today. One report in Butler County was an additional 3 inches. Thus some locations have received around 4 to 5 inches or more in the past few days. There was some minor flooding with the thunderstorms today, but this has since receded as the precipitation moved out. The concern transitions to the next few days when additional rounds of thunderstorms are anticipated. A saturated surface especially for portions of south central and southeast Kansas will have a hard time absorbing a significant amount of additional rainfall which can undoubtedly occur with thunderstorms. Thus this will be certainly be something to be monitored. Rises on creeks and rivers are anticipated. The questionable factor is the amount of precipitation that will fall which is tough to gauge with convection. Therefore it is hard to place a degree of impact. Stay tuned. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 63 78 / 20 20 60 50 Hutchinson 61 80 60 76 / 20 10 60 50 Newton 62 79 61 75 / 20 20 60 60 ElDorado 63 80 62 77 / 20 30 70 60 Winfield-KWLD 64 82 65 81 / 20 30 70 50 Russell 55 79 55 74 / 30 10 50 50 Great Bend 57 79 56 75 / 20 0 50 40 Salina 60 79 58 75 / 40 10 60 70 McPherson 60 79 58 75 / 20 10 60 60 Coffeyville 65 80 66 79 / 20 40 70 50 Chanute 65 79 64 78 / 20 60 80 60 Iola 64 79 63 77 / 20 60 80 70 Parsons-KPPF 65 79 65 78 / 20 50 80 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...ELM HYDROLOGY...VJP
Hazardous weather outlook, May 13, 5:15 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 515 PM CDT Wed May 13 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 515 PM CDT Wed May 13 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A couple strong thunderstorms after 9 or 10 PM are possible north of the I-70 corridor with nickel to quarter sized hail being the primary threat. The better chances for storms are closer to the Nebraska and Kansas border. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong and severe storms will develop on Thursday afternoon impacting locations along and east of the Kansas Turnpike. The strongest storms will be capable of producing ping pong ball sized hail and damaging winds to around 60 mph. Thunderstorms are expected to expand in coverage Thursday evening and Thursday night impacting much of south central and southeast Kansas. The strongest storms will be capable of producing ping pong sized hail and heavy rainfall. Repeated rounds of heavy rain may produce localized flooding concerns. The threat for strong to severe storms will remain in the forecast for Friday and Saturday. With multiple rounds of thunderstorms expected, the risk of flooding could linger into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:00 AM CDT | Dense Fog Advisory | ICT | Russell | 6 hr |
| May 14, 2:15 PM CDT | River Flood Warning | ICT | Labette, Neosho | 60 hr |
| May 14, 2:15 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 72 hr |
| May 14, 5:27 PM CDT | Special Weather Statement | ICT | Chase | 18 min |
Nearby
Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.